Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Möbius-like groups of homeomorphisms
of the circle

Author: Natasa Kovacevic
Journal: Trans. Amer. Math. Soc. 351 (1999), 4791-4822
MSC (1991): Primary 57S05
Published electronically: August 23, 1999
MathSciNet review: 1473447
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: An orientation preserving homeomorphism of $S^1$ is Möbius-like if it is conjugate in $Homeo(S^1{1})$ to a Möbius transformation. Our main result is: given a (noncyclic) group $G\hookrightarrow Homeo_{+}(S^{1})$ whose every element is Möbius-like, if $G$ has at least one global fixed point, then the whole group $G$ is conjugate in $Homeo(S^1{1})$ to a Möbius group if and only if the limit set of $G$ is all of $S^1$. Moreover, we prove that if the limit set of $G$ is not all of $S^1$, then after identifying some closed subintervals of $S^1$ to points, the induced action of $G$ is conjugate to an action of a Möbius group. Said differently, $G$ is obtained from a group which is conjugate to a Möbius group, by a sort of generalized Denjoy's insertion of intervals. In this case $G$ is isomorphic, as a group, to a Möbius group.

This result has another interpretation. Namely, we prove that a group $G$ of orientation preserving homeomorphisms of $\boldsymbol{R}$ whose every element can be conjugated to an affine map (i.e., a map of the form $x \mapsto ax + b$) is just the conjugate of a group of affine maps, up to a certain insertion of intervals. In any case, the group structure of $G$ is the one of an affine group.

References [Enhancements On Off] (What's this?)

  • [B] F. Bonahon, personal communication.
  • [C-J] A. Casson and D. Jungreis, Seifert Fibered Spaces and Convergence Groups, Preprint.
  • [D] A. Denjoy, Sur les curbes definies par les equations differentielles a la surface du tore, J. Math. Pures. Appl. 11 (1932), 333-375.
  • [G] D.Gabai, Convergence Groups are Fuchsian Groups, Ann. of Math. 136 (1992), 447-510. MR 93m:20065
  • [G-M] F.W. Gehring and G. Martin, Discrete Quasiconformal Groups,I, Proc. London Math. Soc. 55 (1987) 331-358. MR 88m:30057
  • [H] A. Hinkkanen, Abelian and Nondiscrete Convergence Groups on the Circle, Trans. A.M.S. 318 (1990), 87-121. MR 91g:30025
  • [R] F.P. Ramsey, On a Problem in Formal Logic, Proc. London Math. Soc. 30 (1930), 264-286.
  • [T] P. Tukia, Homeomorphic Conjugates of Fuchsian Groups, J. für Reine und Angew. Math. 391 (1988). MR 89m:30047

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57S05

Retrieve articles in all journals with MSC (1991): 57S05

Additional Information

Natasa Kovacevic
Affiliation: Department of Mathematics, University of Toronto, 100 St. George Street, Room 4072, Toronto, Ontario M5S 1A1, Canada

Received by editor(s): March 7, 1995
Received by editor(s) in revised form: July 31, 1997
Published electronically: August 23, 1999
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society